Alert archive / Virginia / Freeze Warnings in 2014

Freeze Warning 2, NWS Blacksburg, VA

April 16, 201421 counties in Virginia; 6 counties in North Carolina

NWS Blacksburg, VA issued this freeze warning at Apr 16, 2014, 4:01 AM EDT for 21 counties in Virginia; 6 counties in North Carolina. It took effect at Apr 17, 2014, 12:00 AM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2014, 4:01 AM EDT (08:01 UTC)
In effect from
Apr 17, 2014, 12:00 AM EDT
Expired
Apr 17, 2014, 9:00 AM EDT
In force
9 hr
Issued by
NWS Blacksburg, VA
All 27 counties

Caswell County, NC, Rockingham County, NC, Stokes County, NC, Surry County, NC, Wilkes County, NC, Yadkin County, NC, Amherst County, VA, Appomattox County, VA, Bedford County, VA, Botetourt County, VA, Buckingham County, VA, Campbell County, VA, Charlotte County, VA, City of Buena Vista, VA, City of Danville, VA, City of Lexington, VA, City of Lynchburg, VA, City of Martinsville, VA, City of Roanoke, VA, City of Salem, VA, Franklin County, VA, Halifax County, VA, Henry County, VA, Patrick County, VA, Pittsylvania County, VA, Roanoke County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 8.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2014-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2014-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -275 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
826 m above ground
0-6 km bulk shear
86 kt
0-1 km storm-relative helicity
-275 m²/s²
0-3 km storm-relative helicity
-273 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

389 
WWUS71 KRNK 160801
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EDT WED APR 16 2014

...FREEZING TEMPERATURES EXPECTED THIS MORNING AND TONIGHT...

.DIMINISHING WIND SPEEDS THIS MORNING WILL ALLOW FOR BETTER
RADIATIONAL COOLING BY SUNRISE...ALLOWING TEMPERATURES IN 
SEVERAL AREAS EAST OF THE BLUE RIDGE TO FALL TO FREEZING.

COLD HIGH PRESSURE WILL CONTINUE TO BUILD EAST THROUGH THE 
MORNING...SPILLING ACROSS THE APPALACHIANS LATER TODAY TO 
WEDGE AGAINST THE EASTERN FACE OF THE MOUNTAINS BY TONIGHT. 
CLEAR SKIES AND LIGHT NORTHEASTERLY WINDS WILL ALLOW FOR A NIGHT 
OF STRONG RADIATIONAL COOLING...CAUSING TEMPERATURES TO AGAIN
FALL BELOW FREEZING.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-161615-
/O.UPG.KRNK.FZ.A.0002.140417T0600Z-140417T1300Z/
/O.NEW.KRNK.FZ.W.0002.140417T0400Z-140417T1300Z/
/O.CON.KRNK.FZ.W.0001.000000T0000Z-140416T1300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
401 AM EDT WED APR 16 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY. THE FREEZE WATCH IS NO LONGER IN EFFECT.

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...THROUGH 9 AM THIS MORNING. ALSO FROM MIDNIGHT TONIGHT
  INTO WEDNESDAY MORNING.

* IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING 
  TEMPERATURES MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
5 follow-up statements
791 
WWUS71 KRNK 161256
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 AM EDT WED APR 16 2014

...ANOTHER FREEZE LATE TONIGHT...

.COLD HIGH PRESSURE WILL CONTINUE TO BUILD EAST THROUGH THE
TODAY...WEDGING AGAINST THE EASTERN FACE OF THE MOUNTAINS BY
TONIGHT. CLEAR SKIES AND LIGHT NORTHEASTERLY WINDS WILL ALLOW FOR
A NIGHT OF STRONG RADIATIONAL COOLING...CAUSING TEMPERATURES TO
AGAIN FALL BELOW FREEZING.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-162100-
/O.EXP.KRNK.FZ.W.0001.000000T0000Z-140416T1300Z/
/O.CON.KRNK.FZ.W.0002.140417T0400Z-140417T1300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
856 AM EDT WED APR 16 2014

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT THURSDAY...
...FREEZE WARNING WILL EXPIRE AT 9 AM EDT THIS MORNING...

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...MIDNIGHT TONIGHT INTO WEDNESDAY MORNING.

* IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING 
  TEMPERATURES MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
340 
WWUS71 KRNK 161934
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT WED APR 16 2014

...ANOTHER FREEZE LATE TONIGHT...

.COLD HIGH PRESSURE WILL WEDGE SOUTH AGAINST THE EASTERN FACE OF
THE MOUNTAINS TONIGHT. CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR
STRONG RADIATIONAL COOLING...CAUSING TEMPERATURES TO AGAIN FALL
BELOW FREEZING.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-170345-
/O.CON.KRNK.FZ.W.0002.140417T0400Z-140417T1300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
334 PM EDT WED APR 16 2014

...FREEZE WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM
EDT THURSDAY...

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...MIDNIGHT TONIGHT INTO WEDNESDAY MORNING.

* IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING 
  TEMPERATURES MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
024 
WWUS71 KRNK 170030
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
830 PM EDT WED APR 16 2014

...ANOTHER FREEZE OVERNIGHT INTO THURSDAY MORNING...

.COLD HIGH PRESSURE WILL WEDGE SOUTH AGAINST THE EASTERN FACE OF
THE MOUNTAINS OVERNIGHT. CLEAR SKIES AND LIGHT WINDS WILL ALLOW
FOR STRONG RADIATIONAL COOLING...CAUSING TEMPERATURES TO FALL
BELOW FREEZING.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-170830-
/O.CON.KRNK.FZ.W.0002.140417T0400Z-140417T1300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...ROANOKE...SALEM...FINCASTLE...
LEXINGTON...BUENA VISTA...STUART...ROCKY MOUNT...BEDFORD...
AMHERST...MARTINSVILLE...DANVILLE...LYNCHBURG...APPOMATTOX...
SOUTH BOSTON...KEYSVILLE
830 PM EDT WED APR 16 2014

...FREEZE WARNING REMAINS IN EFFECT OVERNIGHT UNTIL 9 AM EDT
THURSDAY...

* TEMPERATURES...IN THE UPPER 20S TO LOWER 30S.

* TIMING...OVERNIGHT INTO WEDNESDAY MORNING.

* IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING 
  TEMPERATURES MAY BE DAMAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$
231 
WWUS71 KRNK 170807
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 AM EDT THU APR 17 2014

...FREEZING TEMPERATURES TO CONTINUE THROUGH 9 AM THIS MORNING...
...FROST EXPECTED IN SOUTHERN SHENANDOAH VALLEY TONIGHT AND EARLY
FRIDAY MORNING...

.COLD HIGH PRESSURE WILL PERSIST TO THE NORTHEAST OF THE REGION
THROUGH FRIDAY. THIS WILL ALLOW COLD...DRY AIR TO CONTINUE TO
SPREAD SOUTHWESTWARD ALONG THE EAST SIDE OF THE ALLEGHANY FRONT.
TEMPERATURES THIS MORNING WERE IN THE UPPER 20S TO LOWER 30S
WITHIN MUCH OF THE FREEZE WARNING AREA. TEMPERATURES WILL RISE
ABOVE FREEZING AFTER 9 AM THIS MORNING.

FOR TONIGHT...THE AIR MASS WILL CONTINUE TO MODIFY...BUT LIGHT OR
NEAR CALM WINDS IN THE DEEPER VALLEYS WITHIN THE SOUTHERN
SHENANDOAH VALLEY WILL LIKELY RESULT IN FORMATION OF WIDESPREAD
FROST. EVEN THOUGH TEMPERATURES WILL BE IN THE MID 30S ACROSS
AREAS FURTHER EAST AND SOUTH INTO THE PIEDMONT...STRONGER EASTERLY
FLOW IN THESE AREAS SHOULD PREVENT MUCH MORE THAN PATCHY FROST.

VAZ023-024-035-171615-
/O.NEW.KRNK.FR.Y.0001.140418T0800Z-140418T1300Z/
/O.CON.KRNK.FZ.W.0002.000000T0000Z-140417T1300Z/
BOTETOURT-ROCKBRIDGE-AMHERST-
INCLUDING THE CITIES OF...FINCASTLE...LEXINGTON...BUENA VISTA...
AMHERST
407 AM EDT THU APR 17 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 4 AM TO 9 AM EDT FRIDAY.

* TEMPERATURES...UPPER 20S TO LOWER 30S...RISING ABOVE FREEZING
  AFTER 9 AM THIS MORNING. LOWER TO MID 30S LATE TONIGHT AND EARLY
  FRIDAY MORNING.

* TIMING...THROUGH 9 AM THIS MORNING...THEN AGAIN 4 AM TO 8 AM
  FRIDAY MORNING.

* IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING
  TEMPERATURES AND FROST MAY BE DAMAGED OR KILLED.

* LOCATIONS...SOUTHERN SHENANDOAH VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NCZ003>006-019-020-VAZ022-032>034-043>047-058-059-171300-
/O.CON.KRNK.FZ.W.0002.000000T0000Z-140417T1300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK-
FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...ROANOKE...SALEM...STUART...
ROCKY MOUNT...BEDFORD...MARTINSVILLE...DANVILLE...LYNCHBURG...
APPOMATTOX...SOUTH BOSTON...KEYSVILLE
407 AM EDT THU APR 17 2014

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* TEMPERATURES...IN THE LOWER 30S.

* TIMING...THROUGH 9 AM THIS MORNING.

* IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING
  TEMPERATURES AND FROST MAY BE DAMAGED OR KILLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

RAB
939 
WWUS71 KRNK 171300
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
900 AM EDT THU APR 17 2014

...FREEZE WARNING THIS MORNING CANCELLED...
...FROST EXPECTED IN SOUTHERN SHENANDOAH VALLEY TONIGHT AND EARLY
FRIDAY MORNING...

.FOR TONIGHT...THE COLD AIR MASS THAT HAS COVERED OUR AREA WILL
CONTINUE TO MODIFY...BUT LIGHT OR NEAR CALM WINDS IN THE DEEPER
VALLEYS WITHIN THE SOUTHERN SHENANDOAH VALLEY WILL LIKELY RESULT
IN FORMATION OF WIDESPREAD FROST. EVEN THOUGH TEMPERATURES WILL BE
IN THE MID 30S ACROSS AREAS FURTHER EAST AND SOUTH INTO THE
PIEDMONT...STRONGER EASTERLY FLOW IN THESE AREAS SHOULD PREVENT
MUCH MORE THAN PATCHY FROST.

VAZ023-024-035-172100-
/O.CAN.KRNK.FZ.W.0002.000000T0000Z-140417T1300Z/
/O.CON.KRNK.FR.Y.0001.140418T0800Z-140418T1300Z/
BOTETOURT-ROCKBRIDGE-AMHERST-
INCLUDING THE CITIES OF...FINCASTLE...LEXINGTON...BUENA VISTA...
AMHERST
900 AM EDT THU APR 17 2014

...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT
FRIDAY...
...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE
FREEZE WARNING.

* TEMPERATURES...IN THE MID 40S.

* TIMING...THROUGH 9 AM THIS MORNING...THEN AGAIN 4 AM TO 8 AM 
  FRIDAY MORNING.

* IMPACTS...VEGETATION SENSITIVE TO FREEZING OR NEAR FREEZING 
  TEMPERATURES AND FROST MAY BE DAMAGED OR KILLED.

* LOCATIONS...SOUTHERN SHENANDOAH VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

NCZ003>006-019-020-VAZ022-032>034-043>047-058-059-171400-
/O.CAN.KRNK.FZ.W.0002.000000T0000Z-140417T1300Z/
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK-
FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
INCLUDING THE CITIES OF...DOBSON...DANBURY...EDEN...YANCEYVILLE...
WILKESBORO...YADKINVILLE...ROANOKE...SALEM...STUART...
ROCKY MOUNT...BEDFORD...MARTINSVILLE...DANVILLE...LYNCHBURG...
APPOMATTOX...SOUTH BOSTON...KEYSVILLE
900 AM EDT THU APR 17 2014

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE
FREEZE WARNING.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Apr 16, 2:14 AM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Apr 16, 2:14 AM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
214 AM EDT WED APR 16 2014

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION FROM THE
WEST BRINGING DRIER AND MUCH COLDER AIR OVERNIGHT. THIS AREA OF
HIGH PRESSURE WILL SLIDE ACROSS THE AREA WEDNESDAY AND REMAIN IN
CONTROL OF THE WEATHER THROUGH FRIDAY WITH MODERATING TEMPERATURES.
A WEAK DISTURBANCE MOVING TOWARD THE REGION FROM THE NORTHWEST MAY
BRING THE NEXT CHANCE OF SHOWERS TO THE REGION FOR EARLY IN THE
WEEKEND.

&&

.NEAR TERM /THROUGH TODAY/...
AS OF 1150 PM EDT TUESDAY...

QUICK UPDATE TO EXPIRE THE GOING WIND ADVISORY AS SPEEDS CONTINUE
TO DECREASE AND SHOULD DIMINISH FURTHER AFTER MIDNIGHT. OTRW
FORECAST APPEARS ON TRACK WITH UPSLOPE CLOUDS FADING ALONG WITH
ISOLATED -SHSN FAR NW AND SKIES CLEARING ACROSS THE FREEZE WARNING
REGION OUT EAST.

PREVIOUS DISCUSSION AS OF 850 PM EDT TUESDAY...

FRONT IS NOW WELL EAST OF THE REGION WITH COLD ADVECTION ONGOING
AS THE COLDEST AIR ALOFT AND BEST SUBSIDENCE MOVE IN DURING THE
NEXT FEW HOURS. THIS SHOULD ALLOW A PERIOD OF ADVISORY LEVEL WINDS
IN SPOTS ALONG THE RIDGES THROUGH ABOUT 10-11 PM BEFORE THE
GRADIENT STARTS TO SLOWLY WEAKEN. THEREFORE KEEPING THE WIND
ADVISORY GOING GIVEN ONE MORE EXPECTED SURGE IN SPEEDS OVER THE
NEXT COUPLE OF HOURS. OTRW BAND OF DEEPER MOISTURE HAS SLIPPED TO
THE EAST WITH DOWNSLOPING HELPING TO SCOUR OUT THE LOW LEVELS EAST
OF THE BLUE RIDGE WHERE REMOVING ANY LINGERING POPS. IN THE
WEST...BEST UPSLOPE ALONG WITH MOISTURE LOOKS TO LINGER THROUGH
ABOUT MIDNIGHT...BUT MAINLY NW GREENBRIER WHERE ANOTHER INCH OR SO
POSSIBLE. THUS LOWERED POPS AND SNOWFALL SOUTH OF THERE BUT
HOLDING ONTO LOW CLOUDS LONGER PER LATEST MODELS AND TENDENCY FOR
NW FLOW TO LINGER MOISTURE. SOME OF THIS CLOUD COVER ALONG WITH A
FLURRY MAY SPILL OUT TOWARD THE BLUE RIDGE FOR A FEW MORE HOURS
BEFORE BETTER DRYING DEVELOPS DURING THE EARLY MORNING HOURS
ALLOWING MOST AREAS TO CLEAR.

FREEZE WARNING CONTINUES FOR THE EAST WHERE SHOULD GET CLOSE TO
IF NOT A BIT BELOW FREEZING MOST SPOTS PENDING JUST HOW FAST WINDS
DIMINISH WHICH MAY NOT HAPPEN UNTIL ALMOST DAWN. OTRW RUNNING WITH
UPPER 20S TO LOWER 30S WITHIN THE FREEZE WARNING TO LOW/MID 20S
WEST.

HIGH PRESSURE WORKS FROM KY/OHIO OVERNIGHT TO THE MID ATLANTIC AND
NEW ENGLAND BY EARLY AFTERNOON WEDNESDAY. WINDS WILL SWING TO TO
THE NORTHEAST THEN EAST THROUGH THE AFTERNOON. CLEARING TONIGHT
WITH SUNNY SKIES WEDNESDAY. DESPITE THE SUN...TEMPS WILL BE COOLER
THAN WHAT WE HAVE HAD AS 8H TEMPS DROP TO -5 TO -12C TONIGHT THEN
MODIFY TO NEAR 0C BY WED AFTERNOON. THIS WILL PROVIDE HIGHS MAINLY
IN THE 50S...WITH 40S AROUND THE HIGHER ELEVATIONS.

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
AS OF 330 PM EDT TUESDAY...

ALTHOUGH HIGH PRESSURE WILL BE OVER NEW ENGLAND...LIGHT EASTERLY
WINDS COMBINED WITH WED PM DEWPOINTS MOSTLY IN THE TEENS...WILL
LEAD TO A VERY COLD THURSDAY MORNING...WITH SOME RECORD LOWS
THREATENED. DRY WEDGE WITH EASTERLY COMPONENT WILL PERSIST UNTIL
SURFACE WINDS ARE VEERED WITH THE APPROACH OF AN UPPER TROUGH/WEAK
COLD FRONT FRIDAY NIGHT ACROSS THE GREAT LAKES. TOWNS ALONG THE
BLUE RIDGE WILL BE COOLER THURSDAY AND FRIDAY BECAUSE OF THE
UPSLOPE FLOW BOTH DAYS. CLOUDS WILL INCREASE FRIDAY NIGHT AHEAD OF
THE BOUNDARY...BUT LLVLS ARE TOO DRY TO SUPPORT ANYTHING BUT
SPRINKLES THROUGH SE WEST VA LATE FRIDAY/FRIDAY NIGHT. MUCH WARMER
SATURDAY MORNING THAN WED/THURS MORNINGS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 330 PM EDT MONDAY...

SURFACE HIGH FILLING IN BEHIND FRIDAY'S WEAK BOUNDARY EVENTUALLY
COVERS NEW ENGLAND AND THE ENTIRE MIDDLE ATLANTIC TO CLOSE THE
WEEKEND. AGAIN...THIS HIGH MAY EVENTUALLY PARK OVER NEW ENGLAND
SETTING UP ANOTHER DRY WEDGE PER THE ECMWF. THUS...SUNDAY MAY BE
COLDER THAN SATURDAY. THE GFS HAS ANOTHER SURFACE HIGH JUST OFF
THE CAROLINA COAST...WITH ELIMINATES THE EASTERLY COMPONENT/DRY
WEDGE...GIVING MORE OF A SOUTHERLY BREEZE AND A WARMER SUNDAY.
WILL GO BETWEEN THE MEX AND ECMWF MOS FOR HIGHS ON SUNDAY. THE
PATTERN REMAINS DRY AND BENIGN...UNTIL NEXT TUESDAY NIGHT...WHEN
BOTH THE ECMWF AND GFS AGREE ON A FRONT WITH RAIN SHOWERS. WENT
WITH CHC POPS AT THE END OF THE LONG TERM WITH THE MODEL AGREEMENT
AT THIS TIMERANGE.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
AS OF 200 AM EDT WEDNESDAY...

WIND SPEEDS CONTINUE TO ABATE THIS MORNING AS HIGH PRESSURE SHIFTS
UP THE OHIO RIVER VALLEY TO BECOME THE DOMINANT FEATURE IN THE
WEATHER PATTERN. WINDS WILL VEER AS THE HIGH CONTINUES EAST...
BECOMING NORTHERLY BY SUNRISE...WHICH WILL HELP ERODE REMAINING
LOW CLOUDS ACROSS SOUTHEAST WEST VIRGINIA AND THE MOUNTAIN EMPIRE.
CLEAR SKIES WILL THEN PERSIST THROUGH THE REMAINDER OF THE TAF
PERIOD.

AS HIGH PRESSURE APPROACHES NEW ENGLAND...IT WILL ALSO BUILD
SOUTHWARD...WEDGING AGAINST THE EASTERN FACE OF THE APPALACHIANS.
WINDS WILL BECOME EAST NORTHEASTERLY DURING EARLY AFTERNOON...AND
WILL REMAIN SO INTO THURSDAY. WIND SPEEDS ARE EXPECTED TO REMAIN
AROUND 10KT DURING THE AFTERNOON WITH SLIGHTLY HIGHER GUSTS...AND
WILL DROP TO 2KT TO 4KT AFTER SUNSET.

HIGH PRESSURE WILL LINGER INTO FRIDAY...MAINTAINING VFR CONDITIONS
THROUGH THE END OF THE WORKWEEK UNDER LIGHT EAST TO NORTHEAST
FLOW.

THE NEXT COLD FRONT APPROACHES FROM THE WEST FRIDAY BUT APPEARS
SLOW AND WEAK ENOUGH TO MAINTAIN VFR DURING THE DAY FOR NOW. THIS
SYSTEM MAY BRING MVFR CIGS TO THE MOUNTAINS SATURDAY...ALONG WITH
A FEW SHOWERS. OTRW VFR FOR THE WEEKEND WITH HIGH PRESSURE
FOLLOWING THIS SYSTEM FOR SUNDAY.

&&

.HYDROLOGY...
AS OF 200 AM EDT TUESDAY...

RAINFALL OF 1 TO 2 INCHES ON TUESDAY WILL CAUSE RISES ALONG
MAINSTEM RIVERS INTO MIDWEEK. MUCH OF THE HEAVIEST RAIN OCCURRED
ALONG THE DAN RIVER BASIN WITH LEVELS FORECASTED TO REACH MINOR
FLOOD STAGE AT SOUTH BOSTON WEDNESDAY MORNING. OTHER LOCATIONS
ALONG THE DAN AROUND DANVILLE AND PACES AS WELL AS RANDOLPH ALONG
THE LOWER ROANOKE RIVER WILL SEE BANKFULL CONDITIONS.

A RIVER FLOOD WARNING REMAINS IN EFFECT AT SOUTH BOSTON INTO LATE
THURSDAY.

&&

.CLIMATE...
AS OF 358 PM EDT TUESDAY...

APRIL 16TH RECORD LOWS

ROANOKE 24F 1943...FORECASTED LOW 26F.
LYNCHBURG 27F 1943...FORECASTED LOW 27F.
DANVILLE 27F 1950...FORECASTED LOW 30F.
BLUEFIELD 23F 1962...FORECASTED LOW 21F.
BLACKSBURG 24F 2008...FORECASTED LOW 23F.
LEWISBURG 25F 2008...FORECASTED LOW 21F.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
     VAZ022>024-032>035-043>047-058-059.
     FREEZE WARNING UNTIL 9 AM EDT THIS MORNING FOR VAZ022>024-
     032>035-043>047-058-059.
NC...FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
     NCZ003>006-019-020.
     FREEZE WARNING UNTIL 9 AM EDT THIS MORNING FOR NCZ003>006-019-
     020.
WV...NONE.

&&

SYNOPSIS...JH/RAB/WP
NEAR TERM...JH/WP
SHORT TERM...KM
LONG TERM...KM
AVIATION...JH/NF
HYDROLOGY...JH
CLIMATE...JC/KM
Hazardous weather outlook, Apr 16, 4:01 AM EDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
401 AM EDT WED APR 16 2014

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-170815-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
401 AM EDT WED APR 16 2014

...FREEZE WARNING IN EFFECT UNTIL 9 AM EDT THIS MORNING...
...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FREEZE WARNING.

TEMPERATURES ARE EXPECTED TO DROP BELOW FREEZING AGAIN WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>020-WVZ042>045-170815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
401 AM EDT WED APR 16 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Virginia, 2014Freeze Warnings in North Carolina, 2014Every freeze warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.